[Skip to Content]
[Skip to Content Landing]
Article
March 1981

Pancytopenia Complicating Graves' Disease and Drug-Induced Hypothyroidism

Arch Intern Med. 1981;141(4):544-545. doi:10.1001/archinte.1981.00340040140037
Abstract

To the Editor.  —The association between hyperthyroidism and hematologic abnormalities including thrombocytopenia and hemolytic anemia is well described.1-3 We herein report an association between pancytopenia and hyperthyroidism both primary and secondary to excessive exogenous thyroid replacement.

Report of a Case.  —A 48-year-old woman was admitted to the hospital in 1974 with anemia and generalized weakness. Her medical history included a left ovarian papillary cystadenocarcinoma treated in 1971 with transabdominal hysterectomy and bilateral salpingo-oophorectomy and pelvic irradiation.On physical examination, she had ecchymoses on both lower extremities and enlargement of the right lobe of the thyroid.Laboratory data indicated the following: hemoglobin level, 9.0 g/dL; hematocrit reading, 28%; WBC count, 3,100/cu mm; platelet count, 105,000/cu mm, reticulocyte count, 1.5%; serum iron level, 45 mg/dL; and total iron-binding capacity, 210. Coombs' test was negative. Bone marrow aspiration showed normocellularity with a slightly decreased megakaryocyte level and erythroid hyperplasia. Thyroid function tests

First Page Preview View Large
First page PDF preview
First page PDF preview
×